Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 108, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 15, 2003, 2:27 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2003, 2:27 PM EDT (18:27 UTC)
- Expired
- Jun 15, 2003, 3:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 151827 SVRRNK VAC143-590-151915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 227 PM EDT SUN JUN 15 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DANVILLE IN SOUTH CENTRAL VIRGINIA SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 315 PM EDT. * AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF DANVILLE CITY...MOVING EAST AT 30 MPH. * SOME LOCATIONS THREATENED THROUGH 315 PM EDT INCLUDE CASCADE... DANVILLE CITY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3658 7971 3670 7967 3669 7923 3658 7927 $$ 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 10:25 AM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 15, 10:25 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1025 AM EDT SUN JUN 15 2003 NOT MUCH CHANGE FROM EARLIER THINKING THAT HEAVY RAIN IS LIKELY TODAY. 1ST WAVE OF PCPN IS SLOWLY WEAKENING AS IT MOVES ACROSS NRN CWA. THIS SHOULD NOT POSE MUCH OF A FLOOD THREAT-EVEN IN SE WV ZONES FFG IS ARND 1.5 INCHES FOR 3 HRS. WE/LL NEED TO HAVE MORE CONVECTION DEVELOP THIS AFT FOR MORE OF A FLASH FLOOD THREAT. DESPITE EXTENSIVE CLOUDINESS WITH THIS FIRST WAVE...MODELS STILL SHOW ANOTHER AREA OF CONVECTION DEVELOPING- MAINLY IN RIGHT ENT REGION OF THE JET WHICH MOVES OVER THE WV/VA SECTION OF THE CWA 18 - 00Z. SO...WILL CONT WITH THE CATEG POPS IN THE WATCH AREA...ONLY THING I MAY DO IS ADJUST THE TIMING SOME...DELAYING THE HEAVIEST RAIN MORE INTO THE EVE. TEMP FCST LOOKS REASONABLE WITH LITTLE SUN. WILL MAKE ONLY MINOR ADKUSTMENTS...IF ANY. .RNK... NC...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES NCZ001>002...NCZ018. VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ007... VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ042>045.
Hazardous weather outlook, Jun 15, 6:15 AM EDT, 8 hours 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 615 AM EDT SUN JUN 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY FLOODING IS POSSIBLE THIS AFTERNOON AND EVENING ACROSS WEST VIRGINIA...SOUTHWESTERN VIRGINIA...AND THE NORTHWEST NORTH CAROLINA MOUNTAINS. LOCALLY HEAVY RAIN OF 2 TO 4 INCHES IS ANTICIPATED. IF THIS RAIN FALLS IN LESS THAN 6 HOURS...FLASH FLOODING ALONG SMALL STREAMS AND CREEKS MAY OCCUR. IF THIS HEAVY RAIN BECOMES WIDESPREAD...RIVER FLOODING WILL OCCUR. .DAYS TWO THROUGH SEVEN... THE NATIONAL WEATHER SERVICE IS CONCERNED ABOUT REPETITIVE RAINFALL. THE WET PATTERN...WHICH IS FORECAST TO CONTINUE INTO THIS UPCOMING WEEK...FAVORS THE POSSIBILITY OF SMALL STREAM OR RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IF FLOODING BECOMES WIDESPREAD. 11
In the hours before
Special weather statement, Jun 15, 1:15 PM EDT, 1 hour 12 minutes before
NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-152300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 115 PM EDT SUN JUN 15 2003 A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR WEST VIRGINIA... SOUTHWESTERN VIRGINIA...AND THE NORTHWEST MOUNTAINS OF NORTH CAROLINA. A FRONTAL BOUNDARY WHICH IS MOVING SLOWLY SOUTHWARD ACROSS WEST VIRGINIA AND VIRGINIA...WILL BE THE FOCUS FOR HEAVY RAINFALL TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE CENTRAL APPALACHIANS...WITH THE GREATEST POTENTIAL FOR HEAVY RAINFALL DURING THE AFTERNOON AND EVENING HOURS. TORRENTIAL DOWNPOURS...WITH HEAVY RAINFALL OF 2 INCHES OR MORE IS POSSIBLE. DUE TO THE WET CONDITIONS ACROSS THE AREA...RAINFALL OF 2 INCHES OR MORE IN LESS THAN 6 HOURS WOULD LIKELY CAUSE FLOODING ALONG CREEKS AND STREAMS. IN ADDITION...IF WIDESPREAD RAINFALL OF 2 INCHES OR MORE OCCURS...MAINSTEM RIVER FLOODING WILL BE LIKELY. IF YOU LIVE IN A FLOOD PRONE AREA...PLEASE MONITOR STREAMS CLOSELY...AND TAKE THE NECESSARY STEPS TO PROTECT PERSONAL PROPERTY...AND MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. IN THE EVENT FLOODING DOES OCCUR...PLEASE REFRAIN FROM DRIVING THROUGH WATER THAT COVERS THE ROADWAY...THE WATER DEPTH MAY BE DEEPER THAN YOU THINK...SWEEPING YOU AWAY TO YOUR DEATH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 06
Special weather statement, Jun 15, 1:58 PM EDT, 29 minutes before
NCZ003-019-VAZ014-016-017-032-043-151930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 158 PM EDT SUN JUN 15 2003 AT 155 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM WESTERN HENRY COUNTY...EAST INTO THE MARTINSVILLE AREA. RAINFALL RATES OF 2 INCHES AN HOUR ARE COMING FROM THESE STORMS...AND SOME AREAS WEST OF THE MARTINSVILLE HAVE SEEN OVER AN INCH IN THE PAST HOUR. AN ADDITIONAL INCH OF RAIN IS LIKELY THROUGH 300 PM. STREET FLOODING IN MARTINSVILLE IS LIKELY. ADDITIONAL SCATTERED STORMS EXTENDED ACROSS WILKES AND SURRY COUNTIES IN NORTH CAROLINA...NORTHEASTWARD INTO CARROLL...FLOYD AND MONTGOMERY COUNTIES IN VIRGINIA. THESE STORMS WILL BRING A UP TO AN INCH OF RAIN IN LESS THAN AN HOUR TO LOCATIONS THAT THEY PASS THROUGH. FLOODING OF ROADWAYS...CITY STREETS AND POOR DRAINAGE AREAS...SUCH AS CULVERTS AND DITCHES...WILL LIKELY OCCUR. MOTORISTS SHOULD WATCH FOR WATER ON THE ROADS AND FOR AREAS OF REDUCED VISIBILITY. JJ
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.